W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® PLUS BIOMATERIAL; MESH, SURGICAL, POLYMERIC
Back to Search Results |
| Model Number |
1DLMCP04 |
| Medical Device Problem Code |
Insufficient Device Problem Information (3190)
| Health Effect - Clinical Codes |
Hernia (2240); No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
01/09/2020
Type of Reportable Event
Serious Injury
Event or Problem Description
It was reported to gore that the patient underwent laparoscopic ventral hernia repair on (b)(6) 2013, whereby a gore® dualmesh® plus biomaterial was implanted.The complaint alleges that on (b)(6) 2020, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: additional surgery, pain, removal, adhesions, expulsion of mesh.Additional event specific information was not provided.
Additional Manufacturer Narrative
Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: implant preoperative complaints: (b)(6) 2013: banner casa grande medical center.Ramon, mourelo, md.Preop diagnosis: ¿ventral hernia.¿ implant procedure: laparoscopic repair of ventral umbilical hernia using a 19 x 15 cm gore-tex dualmesh plus adenoma.[implant: gore® dualmesh® plus biomaterial, 1dlmcp04/10379330, 15cm x 19cm x 1mm thick, oval].Implant date: (b)(6) 2013 [same day surgery].(b)(6) 2013: banner casa grande medical center.Ramon, mourelo, md.Operative report.Post diagnosis: ventral hernia, two defects, one umbilical defect and another one superior to that ventral defect incision.Anesthesia: general.Blood loss: minimal.Drains: none.Specimen: none.Wound classification: not provide.Procedure: ¿two defects were identified.In order to cover both defects, 19 x 15 cm gore-tex mesh was chosen.I did take down the peritoneum that was going into the umbilical defect and created a flap, which allowed to get a better purchase on the abdominal wall.She did have a strange ridge of abdominal wall fascia, going into the umbilical defect.So, the defect was small, but the area of weakness seemed to be larger.Four sutures were placed on the mesh in 4 opposite points, and then the mesh was introduced through the optical trocar.Two additional 5-mm ports were placed in the right flank.Then, the mesh was opened up, making sure that the smooth surface was against the bowel and the rough surface was against the anterior abdominal wall.Then, using the endoclose device, through small incisions in the skin, the sutures were grasped.Each suture was grasped in two separate parts of the fascia, creating transfascial fixational sutures.This tented up the mesh nicely without any redundancy.The sutures were tied, and then the mesh was tacked to the anterior abdominal wall with the protacker.The tacks were placed about a centimeter apart, covering the defects completely.Hemostasis confirmed.The flap that i had created peritoneum was then tacked to the mesh, covering about half of the mesh.Hemostasis confirmed.She tolerated the procedure very well.Pneumoperitoneum was released.All the ports were then removed.The incisions were infiltrated with marcaine and closed with interrupted 4-0 vicryl subcutaneous and octylseal.She tolerated the procedure very well.She was then extubated and brought to the recovery room in stable condition.¿ [second details of procedure dictated] procedure: (b)(6) was brought to the or, placed on the or table in supine position.Preoperative antibiotics were given.Plexipulses were placed.General anesthesia was established by the anesthesia team.Her abdomen was prepped and draped in a sterile fashion.Veress needle was introduced into the left upper quadrant.Pneumoperitoneum was established.Using a 12-mm optiview trocar.The abdomen was entered in the left subcostal area.All the layers were well visualized.Two additional 5-mm ports were placed in the left flank.Two hernias were noted, one umbilical hernia and another one trocar site or incisional hernia just above it.The ventral hernia measured about 3 cm and the umbilical hernia measured about 2 cm and there were about 3 cm apart, so in order to cover both defects with good overlap of the mesh 19 x 15 cm gore-tex mesh was chosen.I did take down the peritoneum of the umbilical defect and created a preperitoneal plane, which allowed me to get better purchase of the underlying abdominal wall.¿ (b)(6) 2013: banner casa grande medical center.Implant record: ¿dualmesh plug biomaterial 15x19cm, 1dlmcp04/10379330.Expiration: (b)(6) 2015.Site; abdomen.Quantity: 1.Manufacturer: gore.¿ explant preoperative complaints: (b)(6) 2020: banner casa grande medical center.Ramon mourelo, md.Preoperative diagnosis: ¿recurrent ventral hernia.¿ explant procedure: robotic repair of recurrent ventral hernia with mesh, removal of old mesh.Explant date: (b)(6) 2020 [hospitalization dates unknown].¿ (b)(6) 2020: banner casa grande medical center.Ramon mourelo, md.Operative note.Assistant: (b)(6), postoperative diagnosis: recurrent ventral hernia.Anesthesia: general.Specimen: mesh removed.Drains: none.Implants: 15 x 25 cm ventral light echo system.Estimated blood loss: minimal.Complications: none.Wound classification: not provided.Findings: ¿recurrent ventral hernia in upper aspect of the old mesh.¿ procedure: ¿please refer to my preoperative consultation for discussion of risks benefits alternatives and indications for surgery, patient was brought to the or placed on the or table in the supine position preoperative antibiotics were given plexipulse were placed general anesthesia was established by the anesthesia team, foley catheter was placed by nursing, abdomen was prepped and draped under sterile fashion,.A veress needle was introduced into the left upper quadrant pneumoperitoneum was established, using the 12 mm optiview trocar the abdomen was entered just below the left subcostal margin all the layers were well-visualized.2 additional 8 mm ports were placed along the left flank.The robot was docked and the instruments were advanced under direct vision.Significant amount of adhesions to the midline were encountered from prior ventral hernia repair.This were all taken down and separated from the mesh until the abdominal wall was cleared.It seems like the mesh had retracted from the top to bottom creating a leaflet leading into a ventral hernia.The mesh was grasped by the edge and then slowly started to the remove the mesh from the anterior abdominal wall before completely removing the mesh it was then cut in a spiral fashion to be able to remove it through the 12 mm port site.The mesh was completely detached.The abdominal wall was then inspected.There was a main defect with a significant diastases around it.And then above it there was a second defect which was a epigastric primary detect.This was also reduced and the falciform ligament was mobilized further cephalad.The fascia was then brought back to the midline from the bellybutton up to the subxiphoid.Using a running ov lock 2 sutures were used.Good fascial closure was obtained.In order to cover the repair a 25 x 15 cm ventral light echo system mesh was chosen.The mesh was introduced through the 12 mm trocar site.Opened up and then using the endo close device the tubing was grasped through the middle of the repair the balloon was inflated and the mesh was tented up against the anterior abdominal wall covering the repair completely with 5 cm overlap at least.The mesh was then sutured circumferentially and through the middle using running 2 ov lock suture.Several sutures were used.The mesh laid nice and flat.The area was thoroughly examined.Hemostasis confirmed.All the needles were removed the needle counts were correct the structural balloon was removed the old mesh was removed.Instruments were removed the robot was undocked.The ports were removed incisions were irrigated infiltrated with marcaine and closed with interrupted 4-0 vicryl subcu and surgical glue.¿ (b)(6) 2020: (b)(6) medical center.Pathology: diagnosis: ¿abdominal mesh, excision: explanted medical device.¿ specimen source: ¿abdominal mesh.¿ clinical information: ¿ventral hernia.¿ gross description: ¿an aggregate of tan-gray-yellow fibromembranous tissue with silver metallic coils and tan plastic threads is 9.5 x 5.5 x 3.5 cm.No soft tissue is submitted.The specimen is submitted for gross examination only.¿ a potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.It should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute a legal admission by anyone that the product described in this report has any defects or has malfunctioned, as defined from a legal standpoint.These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
H6: conclusion code remains unchanged.It should be noted that the gore® dualmesh® plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.Through gore's investigation and based on the available information there is no available information that reasonably suggests that a gore device may have caused or contributed to death, serious injury or reportable malfunction, and is no longer considered reportable.Therefore, this event is being coded as no clinical signs, symptoms or conditions, no health consequences or impact and will be closed as no problem detected.It should be noted that the gore® dualmesh® plus biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ medical records that indicate mesh ¿movement¿ or that the device led to a recurrence may reflect a recurrence as a function of a patient¿s poor tissue quality leading to fascial dehiscence or loss of anchorage of fixation, or may be related to the hernia type, individual patient comorbidities, and technical and procedural aspects of the repair.These factors include but are not limited to, fixation type, mesh shape/sizing used, and defect closure decisions.Additionally, a new, unrelated hernia can occur but may be referred to as a recurrent hernia.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing records verified that the lot met all pre-release specifications.C1: the plus antimicrobial product coating contains silver carbonate approximately 800 micrograms per cubic centimeter of product (g/cm3) , and chlorhexidine diacetate approximately 1600 micrograms per cubic centimeter of product (g/cm3).W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
Additional Manufacturer Narrative
The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.Through gore's investigation and based on the available information there is no available information that reasonably suggests that a gore device may have caused or contributed to death, serious injury or reportable malfunction, and is no longer considered reportable.Therefore, this event is being coded as no clinical signs, symptoms or conditions, no health consequences or impact and will be closed as no problem detected.Previous patient codes were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.It should be noted that the gore® dualmesh® plus biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ medical records that indicate mesh ¿movement¿ or that the device led to a recurrence may reflect a recurrence as a function of a patient¿s poor tissue quality leading to fascial dehiscence or loss of anchorage of fixation, or may be related to the hernia type, individual patient comorbidities, and technical and procedural aspects of the repair.These factors include but are not limited to, fixation type, mesh shape/sizing used, and defect closure decisions.Additionally, a new, unrelated hernia can occur but may be referred to as a recurrent hernia.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.¿these may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.¿the above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing records verified that the lot met all pre-release specifications.C1: the plus antimicrobial product coating contains silver carbonate [approximately 800 micrograms per cubic centimeter of product (g/cm3)], and chlorhexidine diacetate [approximately 1600 micrograms per cubic centimeter of product (g/cm3)].W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.